A new study published in the British Journal of Clinical Pharmacology highlights the importance of increasing patient awareness regarding the possible adverse consequences of herb-drug interactions (HDI).
For this review, researchers performed an extensive literature search for studies and cases where an adverse drug reaction occurred likely due to an interaction between an herbal and a prescribed medicine. Two studies were identified which included 15 cases of adverse drug reactions, in addition to 49 case reports.
Clinically significant interactions were reported in patients taking warfarin and/or statins with sage, flaxseed, St. John’s wort, cranberry, goji juice, green tea, and chamomilla. In one case, a patient on amlodipine and simvastatin complained of intense leg cramps after ingesting green tea. “This was attributed to a 2-fold increase in plasma levels of simvastatin lactone due to inhibitory effect of green tea on CYP3A4,” the authors note.
With regard to patients on immunosuppressive therapy such as tacrolimus and cyclosporine A, herbal products such as turmeric and chamomile are likely to affect these medications, which both have narrow therapeutic indices. For HIV patients on antiretroviral therapy, specifically those taking raltegravir plus lopinavir/ritonavir with ginseng or efavirenz with Ginkgo biloba, detectable levels of viral load as well as signs of toxicity were reported.
The study also revealed a significant number of cases of HDI in patients with depression and seizure disorders. In one case, a 52-year-old female patient with a history of major depressive disorder on venlafaxine took celery root to help with menopausal symptoms; this led to worsening episodes of depression. Other cases reported seizure induction in patients taking phenytoin or valproic acid with Ginkgo biloba, as the herb is a CYP2C19 inducer.
There were several case reports of HDI among patients with a cancer diagnosis as well. Imatinib, used in the treatment of chronic myeloid leukemia, when taken with Panax ginseng led to hepatotoxicity due to reduced activity of CYP3A4. In addition, cisplatin, etoposide, and trabectedin have been shown to interact with Echinacea purpurea and chokeberry juice (Aronia melanocarpa).
Based on the results of their review, the authors conclude that clinicians need to be better informed about HDIs, as the consequences of these interactions could lead to costly treatments or prolonged hospitalization. “Causality assessment and subsequent mechanistic studies of herbs with clinically relevant HDI must be publicized to alert both clinicians and patients about the need to avoid co-usage of certain herbal medicines with specific prescribed medications.”
For more information visit onlinelibrary.wiley.com.